Alabama, 2007

Hail and Damaging Winds in Alabama, July 9, 2007

July 9, 2007 · NWS HUN · 5 events in 4 counties and zones

Scattered strong to severe thunderstorms developed during the afternoon hours and produced several reports of wind damage. This activity occurred as an upper level disturbance tracked east through the lower Mississippi Valley encountering a very moist and unstable airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Scattered strong to severe thunderstorms developed during the afternoon hours and produced several reports of wind damage. This activity occurred as an upper level disturbance tracked east through the lower Mississippi Valley encountering a very moist and unstable airmass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 9, 1:05 PM CST, 15 minutes earlier.

Area forecast discussion, Jul 9, 1:05 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
205 PM CDT MON JUL 9 2007

.DISCUSSION...
LATEST U/A ANALYSIS SHOWING BROAD UPPER TROUGHING ACROSS THE CENTRAL
CONUS...SANDWICHED BETWEEN WEAK RIDGING ALONG THE SOUTHEAST COAST
AND A STRONG RIDGE AXIS CENTERED OVER THE ROCKIES. SEVERAL
SHORTWAVES NOTED ON WATER VAPOR MOVING WITHIN THE TROUGH...WITH ONE
WEAK IMPULSE LIFTING ACROSS NORTHERN MS...A SECOND VORT MAX SHIFTING
EWRD ACROSS THE ARKLATX...AND A THIRD STRONGER WAVE DROPPING
SEWRD ACROSS CENTRAL/SOUTHERN PLAINS. A PREDOMINANT WEST-SW UPPER
FLOW LOCALLY MAINTAINING A VERY MOIST ENVIRONMENT...WITH DEWPTS IN
THE 70-75F RANGE. THIS COMBINED WITH DAYTIME HEATING ALLOWING
NUMEROUS SHWRS/TSTMS TO DEVELOP ACROSS THE HUN CWFA.

SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...
SCATTERED SHWRS/TSTMS WILL CONTINUE INTO THIS EVNG FOCUSED ALONG
OUTFLOW BOUNDARIES...BEFORE COVERAGE GRADUALLY DIMINISHES
OVERNIGHT. GIVEN THE AVAILABLE MOISTURE/WEAK UPPER FORCING COULD
SEE A FEW SHOWERS LINGER THROUGH THE OVERNIGHT HOURS. WITH PWAT
VALUES ARND 2.0 INCHES...WILL CONTINUE TO SEE A THREAT FOR LOCALLY
HEAVY RAINFALL THROUGH THE EVENING. ALSO WITH MORE WIDESPREAD
PCPN POTENTIAL TODAY...FOG MAY BECOME MORE OF A FACTOR AND WILL
INCLUDE A MENTION OF THIS FOR THE OVERNIGHT HOURS.

NO CHANGE IN THE OVERALL SETUP FOR TUESDAY. ANOTHER IMPULSE WILL
SHEAR NEWRD AND AGAIN BE IN THE VICINITY THROUGH PEAK HEATING.
THIS WILL HELP FOCUS DIURNAL CONVECTIVE DEVELOPMENT WITHIN A
PERSISTENTLY MOIST AND CONDITIONALLY UNSTABLE AIR MASS. PCPN
COVERAGE LOOKS TO BE SIMILAR TO TODAY...AND WILL THUS BUMP POPS UP
DURING THIS TIME FRAME. LOCALLY HEAVY RAINFALL WILL CONTINUE TO BE
THE MAIN THREAT WITHIN ANY STORMS...ALTHOUGH CANNOT RULE OUT A FEW
BRIEF STRONGER WIND GUSTS.

THE STRONGER S/WV CURRENTLY OVER THE PLAINS WILL EJECT EWRD TOWARD
THE AREA BY WEDNESDAY. 12Z MODEL GUIDANCE SUGGESTING A MORE
PRONOUNCED LOW-MID LEVEL WIND FIELD...WITH H85 WINDS ARND 40KTS...
ACCOMPANYING THIS SYSTEM BY LATE AFTN/EVNG ON WED. IN ADDITION...A
SFC LOW WILL DEVELOP AND SHIFT ACROSS TENNESSEE...DRAGGING A
FRONTAL BOUNDARY TOWARD THE AREA DURING THIS TIME. THE ADDED
FORCING/CONVERGENCE WOULD CERTAINLY SUPPORT A MORE ORGANIZED AREA
OF PCPN MOVING THROUGH DURING THE AFTN/EVNG...WITH THE INCREASING
UNIDIRECTIONAL SHEAR PROVIDING A HIGHER THREAT OF DAMAGING WIND
GUSTS WITHIN ANY TSTM CLUSTERS.

LONG TERM (THURSDAY THROUGH SUNDAY)...
THE OVERALL LARGE SCALE PATTERN WILL REMAIN UNCHANGED THROUGH NEXT
WEEKEND...WITH AN UNSEASONABLY AMPLIFIED FLOW FEATURING A LONGWAVE
TROUGH ENCOMPASSING MUCH OF THE CENTRAL/EASTERN CONUS...AND
RIDGING PARKED ACROSS THE WEST. SUBTLE POST-FRONTAL DRYING OF THE
AIR MASS WILL OCCUR THURSDAY AS WINDS SHIFT TOWARD THE NORTH...AND
WILL DROP POPS TO ISLTD ACCORDINGLY. BY FRIDAY...YET ANOTHER
SHORTWAVE WILL DIVE INTO THE MEAN U/L TROUGH...ACCOMPANIED BY A
SFC FRONT/TROUGH. THIS WILL PROVIDE THE NEXT GOOD FORCING
MECHANISM FOR CONVECTIVE DEVELOPMENT. U/L TROUGH AXIS WILL REMAIN
NEARBY INTO THE WEEKEND...KEEPING AT LEAST A SMALL CHANCE OF
DIURNALLY-DRIVEN CONVECTION THROUGH THIS TIME. TYPICAL MID-JULY
TEMPERATURE/HUMIDITY READINGS ARE EXPECTED FRI-SUN...WITH DAYTIME
TEMPERATURES LARGELY DEPENDENT ON EXTENT OF CLOUD COVER/PCPN EACH
AFTN.
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    73  85  72  86 /  40  60  40  60
SHOALS        72  85  72  86 /  40  60  40  60
CULLMAN       72  85  72  86 /  40  60  40  60
FAYETTEVILLE  71  84  72  85 /  40  60  40  60
ALBERTVILLE   73  85  71  86 /  40  60  40  60
FORT PAYNE    70  85  69  85 /  40  60  40  60

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

MR/10
Hazardous weather outlook, Jul 9, 11:45 AM CST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1245 PM CDT MON JUL 9 2007

ALZ001>010-016-TNZ076-096-097-100400-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1245 PM CDT MON JUL 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL AFFECT THE CENTRAL TENNESSEE VALLEY
THROUGH AT LEAST SUNSET THIS EVENING AS A MOIST AND UNSTABLE
ENVIRONMENT INTERACTS WITH AN UPPER LEVEL DISTURBANCE APPROACHING
FROM CENTRAL MISSISSIPPI. HEAVY RAIN WILL CONTINUE TO BE THE PRIMARY
THREAT...BUT SOME STRONGER STORMS WILL BE CAPABLE OF PRODUCING BRIEF
STRONG WIND GUSTS TO 45 MPH.

THE HEAVY RAINFALL...WITH RAINFALL RATES UP TO 2 INCHES PER HOUR...
COULD POTENTIALLY CREATE MINOR STREET AND LOWLAND FLOODING...
ESPECIALLY IN URBAN AREAS WHERE POOR DRAINAGE MAY EXIST. FLASH
FLOODING IS NOT EXPECTED TODAY...HOWEVER LOCATIONS THAT HAVE
RECEIVED SIGNIFICANT RAINFALL DURING THE PAST WEEK WILL BE MORE
PRONE TO THE THREAT OF ISOLATED FLASH FLOOD CONDITIONS.

LATER THIS EVENING AND TONIGHT...AREAS OF FOG WILL DEVELOP...
REDUCING VISIBILITIES TO LESS THAN 2 MILES AT TIMES...ESPECIALLY IN
VALLEYS...BODIES OF WATER AND WHERE SIGNIFICANT RAIN OCCURRED TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ONCE AGAIN
TUESDAY AND WEDNESDAY AS SEVERAL UPPER LEVEL WAVES MOVE ACROSS THE
REGION. THERE IS AN ELEVATED THREAT OF STRONG TO SEVERE STORMS
WEDNESDAY AFTERNOON AND EARLY EVENING AS A MORE INTENSE LOW PRESSURE
SYSTEM AFFECTS THE AREA. IN ADDITION TO HEAVY RAIN...THE PRIMARY
THREATS WILL BE STRONG DAMAGING WINDS AND LARGE HAIL.

A FRONTAL BOUNDARY IS FORECAST TO PUSH SOUTH OF THE AREA WEDNESDAY
NIGHT...BRINGING A LESSER CHANCE OF RAIN TO THE AREA THURSDAY AND
FRIDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME. SPOTTERS AND EMERGENCY OFFICIALS ARE
ENCOURAGED TO REPORT RAINFALL AMOUNTS.

NADLER

In the hours before

Special weather statement, Jul 9, 11:51 AM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1251 PM CDT MON JUL 9 2007

TNZ097-091830-
FRANKLIN-
1251 PM CDT MON JUL 9 2007

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY UNTIL 130 PM CDT...

AT 1245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR WINCHESTER...MOVING EAST AT 15 MPH. WINDS
UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS CAN BE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BELVIDERE.
  WINCHESTER.
  DECHERD.
  COWAN.
  SEWANEE.

ESTIMATED RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE FROM THE
THUNDERSTORM. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING
OF WATER ON AREA ROADWAYS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

NADLER
Special weather statement, Jul 9, 11:58 AM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1258 PM CDT MON JUL 9 2007

TNZ096-091845-
LINCOLN-
1258 PM CDT MON JUL 9 2007

...SIGNIFICANT WEATHER ALERT FOR SOUTHWEST LINCOLN COUNTY UNTIL
145 PM CDT...

AT 1258 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 10 MILES SOUTHWEST OF FAYETTEVILLE. THIS STORM
WAS NEARLY STATIONARY. WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  COLDWATER.
  CARMARGO.

ESTIMATED RAINFALL AMOUNTS OF 1 TO 2 INCHES PER HOUR ARE POSSIBLE
FROM THIS STORM. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND
PONDING OF WATER ON AREA ROADWAYS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

DJN
Special weather statement, Jul 9, 12:07 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
107 PM CDT MON JUL 9 2007

TNZ096-091845-
LINCOLN-
107 PM CDT MON JUL 9 2007

...SIGNIFICANT WEATHER ALERT HAS BEEN EXPANDED FOR SOUTHWEST LINCOLN
COUNTY UNTIL 145 PM CDT...

AT 107 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES WEST OF FAYETTEVILLE...MOVING EAST AT 15
MPH. WINDS UP TO 45 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND
HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  DELLROSE.
  BOONSHILL.
  HARMS.
  HOWELL.
  FAYETTEVILLE.

ESIMATED RAINFALL AMOUNTS OF 1 TO 2 INCHERS ARE POSSIBLE FROM THE
THUNDERSTORM. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING
OF WATER ON AREA ROADWAYS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

DJN
Special weather statement, Jul 9, 12:16 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
116 PM CDT MON JUL 9 2007

TNZ097-091900-
FRANKLIN-
116 PM CDT MON JUL 9 2007

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY UNTIL 200 PM CDT...

AT 116 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ESTILL SPRINGS...OR 8 MILES NORTH OF
WINCHESTER...MOVING EAST AT 10 MPH. PEA SIZE HAIL...WINDS UP TO 40
MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ESTILL SPRINGS.
  WOODS RESERVOIR.
  ALTO.

ESIMATED RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE FROM THE
THUNDERSTORM. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING
OF WATER ON AREA ROADWAYS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

DJN
Special weather statement, Jul 9, 1:05 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
205 PM CDT MON JUL 9 2007

ALZ003-004-092000-
FRANKLIN-LAWRENCE-
205 PM CDT MON JUL 9 2007

...SIGNIFICANT WEATHER ALERT FOR SOUTHEAST FRANKLIN AND SOUTHERN
LAWRENCE COUNTIES UNTIL 300 PM CDT...

AT 205 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF PHIL
CAMPBELL TO 10 MILES NORTHEAST OF HALEYVILLE TO ADDISON...MOVING
NORTHEAST AT 10 MPH. WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  PHIL CAMPBELL.
  SPRUCE PINE.
  ISBELL.
  MT HOPE.
  RUSSELLVILLE.
  NEWBURG.

RAINFALL AMOUNTS UP TO 1 INCH CAN BE EXPECTED WITH THESE STORMS...
WITH ISOLATED HIGHER AMOUNTS POSSIBLE. THIS MAY RESULT IN BRIEF
RUNOFF PROBLEMS AND PONDING OF WATER ON AREA ROADWAYS AND LOW LYING
AREAS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

DJN
Special weather statement, Jul 9, 1:20 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
220 PM CDT MON JUL 9 2007

ALZ016-092000-
CULLMAN-
220 PM CDT MON JUL 9 2007

...SIGNIFICANT WEATHER ALERT FOR EAST CENTRAL CULLMAN COUNTY UNTIL
300 PM CDT...

AT 220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES EAST OF CULLMAN...MOVING NORTH AT 10 MPH.
WINDS UP TO 45 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WALTER.

RAINFALL AMOUNTS OF OF UP TO 1 INCH ARE POSSIBLE WITH THIS STORM.
THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING OF WATER ON
AREA ROADWAYS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

DJN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Colbert

When
July 9, 1:20 PM CST
Where
Colbert County, 0.43 mi E of Muscle Shoals
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.751, -87.663

Thunderstorm winds blew a tree onto a house.

Thunderstorm Wind, Limestone

When
July 9, 1:20 PM CST
Where
Limestone County, 0.16 mi W of Hays Mill
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.870, -86.983

Small trees and branches were blown down along Highway 127 and Coffman Road.

Hail, Lauderdale

When
July 9, 2:05 PM CST
Where
Lauderdale County, Anderson
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
34.920, -87.270

Quarter sized hail was reported.

Thunderstorm Wind, Cullman

When
July 9, 2:15 PM CST
Where
Cullman County, 1.22 mi S of Brooklyn
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.202, -86.618

Thunderstorm winds produced structural damage and blew trees and power lines down along County Road 798 near Holly Pond.

Thunderstorm Wind, Limestone

When
July 9, 2:28 PM CST
Where
Limestone County, 0.43 mi SSW of Hays Mill
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.864, -86.982

Thunderstorm winds blew down trees, tore a residential fence down, and blew off roof shingles near the intersection of Old Elkmont Road and Crosskey Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2007Every state in 2007This day in weather historyWarnings in Alabama, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48619, 48620, 48618, 48621, 48622.